Prince’s death brings new attention to rising fentanyl overdoses in Canada and U.S.

Daily Brew

[Prince’s death in April was the result of an accidental overdose of fentanyl, the Minnesota medical examiner said Thursday. FRANCETV]

News that Prince’s death was caused by an overdose of fentanyl has brought new attention to the growing number of deaths tied to the opioid in Canada and the United States. 

“To me every [overdose] death is tragic and potentially avoidable,” Dr. Jane Buxton, a physician epidemiologist with the B.C. Centre for Disease Control, tells Yahoo Canada News. “I think this again shows that opioid overdose, and fentanyl in particular, can affect people and families everywhere, from all walks of life.”

Prince’s death in April was the result of an accidental overdose of fentanyl, the Minnesota medical examiner said Thursday. Friends of the 57-year-old singer have told the press that he had chronic pain from hip injuries sustained while performing.

Fentanyl is an opioid drug that is up to 50 times more toxic than heroin. It can be prescribed in patch form for pain relief — for example, for cancer — and some of the drug in that form does make it to the black market. 

But fentanyl is increasingly found in illegal drugs like heroin and cocaine, sometimes without the knowledge of the user. And because such small differences in dosage with fentanyl can lead to overdose, the number of deaths tied to the drug is going up.

Between 2009 and 2014 there were 655 deaths in Canada where fentanyl was a cause or contributing cause, according to the Canadian Centre on Substance Abuse, which considers that number a likely underestimate. The number of deaths involving fentanyl has increased considerably in recent years in Alberta, British Columbia,  Ontario and Quebec. And in April, B.C. declared a public health emergency related to the opioid.

Slowing the number of fentanyl overdoses

Part of the problem in preventing fentanyl overdoses is that people often don’t realize they are taking the drug at all, or know how much of it they have used.

“If you’re using an illicit, illegal substance you don’t know what’s in it,” Dr. Buxton says.

Some people who use opioids are seeking out a different drug — perhaps heroin or cocaine — and are unknowingly buying something that contains fentanyl. Others may be seeking fentanyl specifically, Dr. Buxton says, but even then have no way to know the dosage they’re receiving. 

It’s also important to take measures to prevent overdose in those using opioids with a prescription, she says. Even if you know which narcotic you’re getting and at what dose, mixing an opioid like fentanyl with another opioid, other medications like sleeping pills or alcohol can have fatal effects. For that reason, she says, it’s important for doctors to know what other drugs a patient has been prescribed. 

And more caution is required for prescribing opioids in the first place, Dr. Buxton says. The Centers for Disease Control and Prevention in the U.S. recently released updated guidelines for prescribing opioid medications, and B.C. issued its own guidelines this week.

“It’s making sure that when people are started on opioids they’re started on the appropriate short-acting form,” Buxton says. “If they need it for an extended period of time, it’s making sure that it’s going to be properly accessed.”

It’s also important not to stop a prescription for opioids suddenly, Dr. Buxton says. Though there are dangers associated with opioids themselves, suddenly removing a patient from a prescription can also be problematic. That patient could still have chronic pain, she says, or have developed a dependence on the medication. That could result in efforts to obtain opioids illegally, with no control over dosage or composition.

And people who use opioids can be particularly at risk at a time when they may seem to be safer: when they’ve not used the narcotics for a period of time. 

“If you’re using an opioid for a couple of weeks you actually find that to get the same effects you increase the dose. You develop tolerance,” Dr. Buxton says.

That tolerance wears off when a person stops using, even for a couple of weeks. At that point, taking even a small dose of fentanyl or another opioid — a dose that would have been fine or even too little a few days earlier — can lead to overdose.

Ultimately, one of the sad things that Prince’s case highlights is the danger of keeping opioid use hidden, Dr. Buxton says. The case shows the stigma remaining around substance use and addiction, she says, and that stigma results in situations where a person is using opioids when nobody else is around and able to help if they do overdose — or where those close to them may not know they’re taking opioids at all.

But that knowledge can help those who live with and spend time with people who use opioids prepare by having available naloxone, which can reverse the effects of a fentanyl overdose. Earlier this year Health Canada changed naloxone from its prescription-only status. In many provinces it can now be purchased at pharmacies, Dr. Buxton says, and it should soon be available in all parts of Canada along with training on how to use it if needed.

“People who use drugs and are at risk can get trained and get a kit in many provinces,” Dr. Buxton says. “They can tell their family members where the kit is. They can give it to a loved one so they have it ready to use on them.”